PDA

View Full Version : Antidepressants and your tennis game...


boosa683
05-08-2009, 05:30 AM
I play league tennis twice a week, sometimes three, and my doctor has just prescribed an antidepressant for me. Was wondering if anyone out there has any experience with these meds and their effect on your tennis game. Were you more/less distracted? Better/less able to focus? What changes in your game did you notice, if any? Was thinking I might should back off on my league play until I know exactly how this new drug is going to affect my play (hate to let my teammates down if I act goofy and my game suffers). Thanks so much!

charliefedererer
05-08-2009, 06:11 AM
Sorry, I don't have any experience, but wanted to wish you good luck. My guess would be that you'll play great.

Fedace
05-08-2009, 06:35 AM
It depends on which antidepressants you are taking. Some can cause drowsiness and some causes insomnia. and some can cause vision problems like blurriness and so on. but vision changes occur only in small amount of patients, thankfully. also if you experience drowsiness, it can improve over time as you get used to the medication. If these are causing major problems for you then your doctor can switch you to another agent and see if these side effects improves or not. this is typically what the doctors do.

Ucantplay2much
05-08-2009, 07:02 AM
First off, you deserve a HUGE pat on the back for doing something about your depression. Way too many people refuse to get help or are scared of admitting they have a problem. Stick with it, you WILL get better.

On the positive side, it's great that you're still paying tennis! It has been a tremendous help for me. You'll probably start enjoying tennis even more than you do now :) You may notice better concentration as well, if that has been an issue for you.

I had a brain tumor when I was twenty and the hormonal imbalances led to a very drug-resistant depression. So, I've tried just about all of them and had very few side-effects. I am doing great now though :)

One thing to watch for though is that some meds can cause short-term issues if you miss a couple doses. Effexor is one of those and you can feel pretty funky for a few days when you go off. Your doctor will help you taper off if you're switching to something else. I didn't have any side-effects while on it.

And, as Fedace mentioned, some can cause drowsiness. You should be able to take those at night though and avoid that side effect. Also, I concur that sometimes you have to try several to find the right one, as they work in different ways and it's not out of the ordinary to have to do so. THey typically take a few weeks to start working so stick with your regimen and don't lose faith if they don't make a difference right away. Hope this helps!

Joeyg
05-08-2009, 07:30 AM
I would certainly listen to any medical advice Dr. Fedace has to offer. After all, he is a medical professional that went to "Standford".

Xisbum
05-08-2009, 09:12 AM
Not meaning to be flippant, but tennis is my antidepressant. Does more for my equilibrium than any drug ever could.

That said, good luck with your treatment and your tennis. Hopefully, each will complement the other.

larry10s
05-08-2009, 05:31 PM
play weak opponents it will do wonders for your confidence asnd help your deppression

Crusher10s
05-08-2009, 05:40 PM
I would certainly listen to any medical advice Dr. Fedace has to offer. After all, he is a medical professional that went to "Standford".

OMG....that is the absolute funniest thing I've read all week long...lmaoooooooooo

Cindysphinx
05-08-2009, 08:53 PM
Personally, I would take a few weeks off of tennis until you know exactly how the meds will affect you. I would continue to exercise and get out in the fresh air, but I wouldn't play a tennis match that matter, just for a while.

Some of the side effects can be incompatible with tennis. They are things that can be dealt with by changing meds or changing doses, but it would be best to get that sorted.

I'm not a doc, so my opinion is based on anecdotal experience.

abbeytxs
05-09-2009, 12:15 PM
I agree with Cindy. I don't think I would stop playing per se, but maybe take a couple of weeks away from league play and play a couple of pick up matches that don't have anything riding on them. That will give you the chance to judge how you feel and play, without adding the pressure of letting your team down if you aren't playing up to your usual level.

As others have said, it is great that you are taking care of yourself! Keep it up.

slicerwannabe
05-10-2009, 02:48 PM
i'm on anti depressant and it doesn't affect my game.
I take my pills at night before going to bed.

sureshs
05-10-2009, 04:36 PM
If you lose, you can always blame it on the drugs